North Carolina, 2008Damaging Winds in North Carolina, July 30, 2008
July 30, 2008 · NWS RNK · 2 events in 1 county or zone
An isolated thunderstorm brought damaging winds to Elkin, NC during the afternoon of July 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm brought damaging winds to Elkin, NC during the afternoon of July 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 2:05 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 30, 2:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 30 2008
.SYNOPSIS...
WEAK HIGH PRESSURE WILL LINGER ACROSS THE AREA TODAY AND THEN GIVE
WAY TO AN APPROACHING COLD FRONT LATER TONIGHT AND THURSDAY. THE
FRONT SHOULD PASS THROUGH THE REGION LATER THURSDAY ACCOMPANIED
BY SHOWERS AND THUNDERSTORMS INTO THURSDAY NIGHT. DRIER WEATHER AND
PROGRESSIVELY HOTTER TEMPS ARE EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK AS HIGH PRESSURE ATTEMPTS TO BUILD IN FROM THE WEST.
&&
.NEAR TERM /THROUGH THURSDAY/...
MSAS AND LAPS SHOWS THE AIRMASS ACROSS THE CWA IS MODERATELY
UNSTABLE...WITH THE HIGHEST CAPES ACROSS THE MTNS AND ALSO SOUTHSIDE
VA/NW PIEDMONT OF NC. ONLY ISOLATED STORMS SO FAR IN THE LEE TROUGH
ACROSS SOUTHSIDE VA AND NW PIEDMONT OF NC. A LITTLE MORE ORGANIZED
STORMS...ASSOCIATED WITH THE SHORT WAVE MOVG THRU PA...ARE MOVG
EASTWARD INTO THE WESTERN SLOPES OF THE APPLNS. I SEE NO REASON WHY
THEY SHOULD/T KEEP PROPAGATING EASTWARD INTO THE MTNS. THE LEAST
LIKELY PLACES TO SEE STORMS INTO THE EVENING WILL BE THE FOOTHILLS
OF SW VA WITH THE WEST DOWNSLOPE FLOW. I HAVE LOW CHC THROUGH THE
EVENING FOR MOST OF THE CWA EAST OF THE BLUE RIDGE...AND HIGH CHC IN
THE WESTERN MTNS. WITH THE WEAK SHORT WAVE AND OTHER PIECES OF
ENERGY MOVG INTO THE CENTRAL APPLNS OVERNIGHT...I HAVE KEPT A LOW
CHC POP AFTER MIDNIGHT IN THE WEST. THINK THAT ANY STORMS IN THE
EAST WILL BE MAINLY DIURNAL...SO I LOWERED POPS AFTER MIDNIGHT EAST
OF TH BLUE RIDGE TO SLIGHT CHC. WILL BE ANOTHER WARM AND MUGGY
NIGHT. MOS GUIDANCE HAS BEEN A LITTLE TOO COOL...SO I STAYED A FEW
DEGREES ABOVE MOS MOST LOCATIONS- GENERALLY MID TO UPPER 60S IN THE
MTNS AND LOWER 70S PIEDMONT.
MODELS ARE A LITTLE QUICKER WITH THE WAVE BRINGING THE REMNANTS OF
DOLLY INTO THE WESTERN SLOPES OF THE APPLNS THURSDAY...POSSIBLY
BRINGING SHOWERS/TSTMS INTO THE WESTERN CWA IN THE MORNING. I HAVE
INCREASED POPS IN THE WEST THU MORNING TO LIKELY. THE SHORT
WAVE/DOLLY MOISTURE WILL BE MOVG INTO WEST TO NORTHWEST FLOW ACROSS
MUCH OF THE CWA THURSDAY...SO I T IS DOUBTFUL THAT MUCH WILL MAKE IT
EAST OF THE MTNS. I HAVE MAINTAINED LIKELY POPS IN THE WEST THU
AFTERNOON...BUT KEEP CHC IN THE EAST...LOWEST OUT TOWARD LYH AND
DAN. MODELS ARE SHOWING WEAK LAPSE RATES AND LOW CAPES...BUT HIGH
MOISTURE CONTENT...SO IT LOOKS LIKE THE BIGGEST THREAT WILL BE HEAVY
DOWNPOURS- ESPECIALLY WESTERN SLOPES AREAS. HIGHEST CAPES AND
STRONGEST STORMS WILL LIKELY BE IN THE PIEDMONT...BUT NOT UNTIL LATE
AFTERNOON OR EVENING. HIGH TEMPS WILL BE TRICKY THURSDAY WITH THE
POTENTIAL FOR SHOWERS IN THE MORNING IN THE MTNS. I HAVE KEPT HIGH
TEMPS COOL IN THE WESTERN MTNS...BUT OTHERWISE WENT WITH THE WARM
MOS GUIDANCE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
A NOT-SO-COLD FRONT GOES THROUGH THE REGION WITH DRY AIR FILTERING
IN ACROSS THE AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING.
HOWEVER...850 MB TEMPERATURES REMAINING WARM AT 20C...SO WE WILL NOT
SEE A COOL DOWN DESPITE THE FRONTAL PASSAGE. HUMIDITY LEVELS WILL
DROP FOR A DAY OR SO...THEN RETURN DURING THE WEEKEND. MODELS
SHOWING SOME LOW LEVEL CONVERGENCE FRIDAY AFTERNOON IN THE PIEDMONT.
KEPT A SLIGHT CHANCE FOR AN ISOLATED AFTERNOON AND EVENING STORM TO
POP UP. A VAST MAJORITY OF THE AREA WILL REMAIN DRY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
PRECIPITATION CHANCES LOOK BEST SATURDAY WITH THE AREA BEING ON THE
OUTER RINGS OF AN UPPER LEVEL RIDGE. AN MCS IS PROJECTED TO MOVE
THROUGH THE REGION SOMETIME SATURDAY. PREVIOUS MODELS WAS SHOWING
SUNDAY AS AN MCS PASSAGE...THEREFORE WE MAY HAVE TIMING ISSUES ON
WEEKEND POPS. AS THE RIDGE BUILDS INTO THE REGION NEXT
WEEK...DIURNAL PULSE THUNDERSTORMS WILL PLAGUE THE AREA. WILL PLACE
A SLIGHT CHANCE POPS IN THE AREA FOR NEXT WEEK. STORMS THAT DO FIRE
NEXT WEEK...WILL START IN THE MOUNTAINS DURING THE AFTERNOON AND
COULD DRIFT TO THE EAST IN THE EVENING. VERY LITTLE STEERING
CURRENTS...SO THESE STORMS MAY NOT MOVE OUT OF THE MOUNTAINS.
HOT TEMPERATURES AND HIGH HUMIDITY ARE EXPECTED NEXT WEEK. HEAT
INDICES WILL BE IN THE 90F ACROSS THE MOUNTAINS TO TRIPLE DIGITS IN
THE EAST. THE SOURCE OF THE HEAT AND HUMIDITY IS AN UPPER LEVEL
RIDGE IN THE MID WEST. THIS RIDGE WILL SLOWLY TRACK TO THE EAST OVER
THE NEXT 4-7 DAYS...THEREFORE HEAT INDICES COULD RUN HIGH WITH A
WEEK LONG HEAT WAVE NEXT WEEK.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THERE WILL BE SCATTERED TSTMS IN THE MTNS AS A SHORT WAVE TROUGH
MOVES THROUGH THE CENTRAL APPLNS THIS EVENING. DOES NOT LOOK LIKE
COVERAGE WILL BE ENOUGH TO PUT IN A PREVAILING PERIOD FOR EITHER
BLF OR LWB...SO I HAVE A PERIOD WITH VICINITY TSTMS. FURTHER
EAST...THE STORMS WILL PROBABLY BE JUST ISOLATED TO WIDELY
SCATTERED...SO I HAVE NOT INCLUDED IN THE ROA...LYH OR DAN TAFS
OTHER THAN CB IN THE CLOUD GROUP FOR ROA. MOST OF THE CONVECTIVE
ACTIVITY SHOULD BE GONE BY LATE EVENING. ONCE AGAIN...LIGHT WINDS
WITH LOW LEVEL MOISTURE WILL RESULT IN AREAS OF FOG AND HAZE BY
EARLY THURSDAY MORNING. SOME MVFR FOG IS EXPECTED AT DAN- POSSIBLY
LYH. LWB WILL AGAIN OSCILLATE BETWEEN LIFR AND MVFR WITH THE HELP
OF SOME RIVER FOG. ANY FOG WILL QUICKLY LIFT BY MID MORNING.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS...RESULTING IN MVFR OR
LOWER CONDITIONS...ARE EXPECTED AS EARLY AS LATE MORNING THURSDAY
AT BLF AND LWB WITH THE APPROACH AND PASSAGE OF A COLD FRONT
THROUGH THE AREA. SHOWERS AND TSTMS SHOULD AFFECT THE AIRPORTS
FURTHER EAST BEYOND THE 24 HOUR PERIOD THU AFTERNOON.
DRIER CONDITIONS WILL RETURN BEHIND THE FRONT FRIDAY INTO THIS
WEEKEND...ALTHOUGH THERE WILL BE A CHANCE FOR AN ORGANIZED AREA OF
SHOWERS AND TSTMS TO MOVE THROUGH THE REGION ON THE NORTHWEST FLOW
ALOFT ON SATURDAY.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED
AUG 2 AUG 3 AUG 4 AUG 5
BLACKSBURG VA...92/1953 92/1975 95/1987 93/1987
BLUEFIELD WV....92/1988 89/1987 90/1995 89/2005
DANVILLE VA.....98/1999 98/1980 101/1989 99/1991
LYNCHBURG VA...101/1942 100/1935 100/1930 98/1936
ROANOKE VA.....101/1942 100/1935 103/1930 105/1930
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ
CLIMATE...RCSHazardous weather outlook, Jul 30, 11:05 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT WED JUL 30 2008
NCZ003>006-019-020-VAZ032-043-044-058-059-311615-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
1205 PM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION ON THURSDAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS MAY OCCUR THURSDAY AFTERNOON AND EVENING.
HEAT INDICES MONDAY THROUGH WEDNESDAY ARE EXPECTED TO BE IN THE
100 TO 105 DEGREE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-033>035-045>047-311615-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
1205 PM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION ON THURSDAY. A FEW STRONG THUNDERSTORMS MAY
OCCUR THURSDAY AFTERNOON AND EVENING.
HEAT INDICES MONDAY THROUGH WEDNESDAY ARE EXPECTED TO BE IN THE
100 TO 105 DEGREE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>020-WVZ042>045-311615-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1205 PM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 3:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED JUL 30 2008
NCZ020-302100-
YADKIN NC-
408 PM EDT WED JUL 30 2008
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER ELKIN...OR ABOUT 2 MILES
NORTHWEST OF JONESVILLE...MOVING SOUTHEAST AT 16 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ARLINGTON AT 415 PM EDT...BOONVILLE AT
435 PM EDT...BROOKS CROSSROADS AT 440 PM EDT...NEBO AT 445 PM
EDT...AND YADKINVILLE. AT 500 PM EDT...
WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
WP
Thunderstorm Wind, Surry
- When
- July 30, 3:30 PM EST
- Where
- Surry County, 0.5 mi SW of Elkin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 36.245, -80.857
A large walnut tree was blown down near the library in Elkin.
Thunderstorm Wind, Surry
- When
- July 30, 3:30 PM EST
- Where
- Surry County, 0.94 mi N of Elkin
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.264, -80.852
A large oak tree damaged a home in Elkin. The wall, brick, chimney and ceiling joist were all damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Damaging Winds in Kentucky, July 30, 20081 injured · $76,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Tornado in West Virginia, July 30, 2008$100,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, July 30, 2008$13,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131656, 131657.